We present a rare case of a young woman with bilateral pulmonary artery (PA) aneurysms with massive hemoptysis, requiring lobectomy, in whom the diagnosis was finally explained by occult intravenous (IV) drug use.
A previously healthy 26 year old woman was diagnosed with severe septic arthritis of the sternoclavicular joint 3 months before current admission. Methicillin-sensitive Staphylococcus aureus was isolated and medial claviculectomy and manubriectomy was required. The patient denied IV drug use. An 8 week course of intravenous antibiotics was prescribed, but 8 weeks later the patient developed septic shock. Bacterial endocarditis and septic pulmonary thromboemboli were diagnosed and successfully treated. The patient again denied any drug use. Six weeks later, the patient developed massive hemoptysis. Physical exam did not reveal signs of endocarditis, connective tissue disease or vasculitis. The lungs were clear to auscultation and there were no heart murmurs. Studies revealed no leukocytosis, normocytic anemia (hemoglobin 7.7 g/dl) and mildly elevated liver enzymes (aspartate aminotransaminase 131 IU/L, and alanine aminotransferase 73 IU/L). Computerized tomography showed a 2.6 cm aneurysmal dilatation of the proximal portion of the left descending PA and a 2.3 cm aneurysm with thrombus of the posterior basilar branch of right lower lobe PA, in addition to pneumatoceles from previous septic emboli. The patient was not a candidate for arterial embolization due to the aneurysm size and potential for infection. A right lower lobectomy was performed. Histology revealed polarizable foreign material consistent with talc diffusely in the lung parenchyma. The patient still denied any drug use. On postoperative day eight, the patient was found injecting crushed pills into her PICC line in her room.
Aneurysms of the main pulmonary artery are rare with an estimated incidence of 1 in 14,000 in autopsies. An aneurysm is a focal dilatation of a blood vessel involving all three layers of vessel wall. Over 50% of cases are seen in congenital defects such as deficiency of the vessel wall, valvular and post valvular stenosis, and increased flow due to left to right shunts. PA aneurysms can also be acquired as in chronic pulmonary embolism or vasculitis such as Behτet’s syndrome. A primary neoplasm of the vasculature such as leiomyosarcoma or angiosarcoma can cause PA aneurysm. Iatrogenic causes include malpositioned pulmonary artery catheter. Some connective tissue abnormalities like Marfan’s, Ehlers-Danlos or cystic medial necrosis can cause PA aneurysms. Mycotic pulmonary artery aneurysms can be caused by bacteria, most often seen in IV drug users and frequently associated with bacterial endocarditis and septic emboli. Most patients present with unremarkable symptoms (dyspnea, fever or cough) and vascular dilatation is seen on imaging, but hemoptysis can be a catastrophic and fatal presenting symptom. Management of PA aneuryms is not clearly established. Surgical intervention is recommended by some once etiology is determined, but conservative treatment is advocated by others in the absence of left to right intracardiac shunt or significant pulmonary arterial hypertension, especially for idiopathic cases. Patients with dyspnea, chest pain, hemoptysis, or with large aneurysms need surgical intervention because such findings may be indicators of impending rupture which is commonly fatal.
While pulmonary artery aneurysm is a rare complication of IV drug abuse, it should be considered when a patient presents with massive hemoptysis. Early recognition and intervention may be life saving.
S Martin, No Financial Disclosure Information; No Product/Research Disclosure Information